Alert archive / Wyoming / Tornado Warnings in 2019

Tornado Warning 3, NWS Rapid City, SD

June 25, 2019Crook County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jun 25, 2019, 7:56 PM MDT for Crook County, Wyoming. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2019, 7:56 PM MDT (01:56 UTC)
Expired
Jun 25, 2019, 8:30 PM MDT
In force
34 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Crook County, WY

The radar

The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2048 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 25, 4:55 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 25, 4:55 PM MDT, 3 hours 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
455 PM MDT Tue Jun 25 2019

.DISCUSSION...(This Evening Through Tuesday)
Issued at 236 PM MDT Tue Jun 25 2019

An active zonal flow pattern has set up across the northern Plains.
Low level flow has become southerly as a surface high has pushed
east of the CWA. Visible sat shows an area of convergence stretching
from southeast MT through the Bear Lodge Mountains and the Black
Hills. Isolated showers have developed in the last couple hours
along the eastern Hills. CAPE is decent today while shear is quite
impressive at over 50kt, so severe storms are expected this
afternoon and evening, with large hail and damaging winds possible.
Short range models show additional convection developing over the
next few hours, especially across northeast WY, then marching
eastward across the CWA through the evening. Storms are expected to
clear the CWA by late this evening or not long after midnight. Large
upper low will drift onshore the Pac NW tomorrow, with upper ridging
setting up across the northern high plains. Surface low pressure
will set up across Wyoming to central Montana, with a thermal ridge
sitting across the northern Plains. Temps tomorrow will reach the
80s to around 90. With southeast low level flow, dewpoints are
expected to reach the 60s across much of the western SD plains. Very
strong instability is expected, but a strong cap will also be in
place. Shear won't be as strong as today, but decent enough for
strong storms if the cap can be overcome. Some convection may
develop on the edge of the cap along a dry line set up across
northeast WY to the Black Hills area. Models do show convection
setting up across this boundary tomorrow afternoon, then moving
eastward through the SD plains in the evening. Ridging aloft will
continue through the end of the week as the upper low remain
stationary across the Pac NW. CAPE will be strong each day, but a
very strong cap will limit convection activity quite a bit through
the second half of the week into the weekend. Isolated showers are
expected at best. Temperatures will reach well into the 90s by
Friday. The warmest day could be Saturday, with south central SD
flirting with triple digit highs.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 454 PM MDT Tue Jun 25 2019

Isolated to scattered thunderstorms will continue to develop
across the area through early this evening, with local MVFR
conditions possible. A few severe storms with large hail and
damaging wind gusts also are expected. Otherwise, VFR conditions
will prevail through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...13
Hazardous weather outlook, Jun 25, 8:55 AM MDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Rapid City SD
855 AM MDT Tue Jun 25 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
855 AM MDT Tue Jun 25 2019 /955 AM CDT Tue Jun 25 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening. There is a slight risk of severe thunderstorms over
parts of northeastern Wyoming, the Black Hills, and western South
Dakota. The main severe threats are large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk of severe thunderstorms late Wednesday
afternoon and evening. Large hail and damaging wind gusts are the
main threats. On Thursday, a marginal risk of severe thunderstorms
exists over far northwestern South Dakota, with large hail the
main threat.

It will be very warm and humid on Friday. The heat index could
approach 100 degrees over south-central South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 25, 3:32 PM MDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
332 PM MDT Tue Jun 25 2019

WYZ055-058-252200-
Weston WY-Southern Campbell WY-
332 PM MDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND
SOUTHWESTERN WESTON COUNTIES UNTIL 400 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Reno Junction, or 9 miles southeast of Wright,
moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Campbell and southwestern Weston Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4372 10546 4375 10492 4350 10500 4350 10549
TIME...MOT...LOC 2132Z 278DEG 30KT 4366 10535

Sherburn
Local storm report, Jun 25, 4:19 PM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             3 ENE ROCHELLE          43.61N 104.90W
06/25/2019  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

&&

KDS
Local storm report, Jun 25, 5:04 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             8 W MORRISEY            43.51N 104.56W
06/25/2019  E1.00 INCH       WESTON             WY   PUBLIC

&&

KDS
Special weather statement, Jun 25, 7:03 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
703 PM MDT Tue Jun 25 2019

SDZ041-042-260145-
Fall River SD-Oglala Lakota SD-
703 PM MDT Tue Jun 25 2019

...SPECIAL WEATHER STATEMENT...

At 703 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Slim Buttes to 13 miles
north of Whitney Lake. Movement was east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Pine Ridge and Slim Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4318 10293 4300 10238 4300 10342
TIME...MOT...LOC 0103Z 290DEG 26KT 4311 10296 4299 10334

Carstens
Local storm report, Jun 25, 7:49 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             8 S LIGHTNING FLAT      44.87N 105.03W
06/25/2019  E1.00 INCH       CROOK              WY   PUBLIC

&&

ME
Local storm report, Jun 25, 7:50 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
750 PM MDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     8 S LIGHTNING FLAT      44.87N 105.03W
06/25/2019  E50 MPH          CROOK              WY   PUBLIC

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:15 PM MDTSevere Thunderstorm WarningUNRFall River33 min
Jun 25, 7:03 PM MDTSpecial Weather StatementUNROglala Lakota42 min
Jun 25, 8:38 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence37 min
Jun 25, 9:15 PM MDTSpecial Weather StatementUNRLawrence30 min
Jun 25, 9:31 PM MDTSpecial Weather StatementUNRLawrence44 min
Jun 25, 9:38 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade22 min
Jun 26, 12:20 AM MDTSpecial Weather StatementUNRLawrence40 min
Jun 25, 7:17 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook43 min
Jun 25, 7:50 PM MDTSevere Thunderstorm WarningUNRCrook55 min

Nearby

Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.